Format

Send to

Choose Destination
Am J Med Sci. 2003 May;325(5):292-5.

Terbinafine-associated hepatotoxicity.

Author information

1
Department of Internal Medicine, Lankenau Hospital, Wynnewood, Pennsylvania, USA.

Abstract

Terbinafine, an orally and topically active agent licensed for treatment of dermatophytic infection, has gained rapid worldwide acceptance in medical practice. Despite its fairly benign profile of adverse reactions, liver toxicity has occasionally been linked to terbinafine. This report describes a patient with severe cholestatic hepatitis associated with use of terbinafine. The patient was treated successfully with corticosteroids after partial response to ursodeoxycholic acid and cholestyramine. We attempt to identify risk factors for terbinafine-induced hepatotoxicity by an analytical review of all relevant literature. The mechanism underlying terbinafine hepatotoxicity could be more than just an idiosyncratic reaction. 7,7-dimethylhept-2-ene-4-ynal (TBF-A), the allylic aldehyde metabolite of terbinafine, may play a role in the pathogenesis of its hepatotoxicity. Our analysis supports monitoring patients clinically and measuring liver biochemistry through periodic blood tests, after confirming normal liver function at the onset of therapy with terbinafine. Early detection of abnormal hepatic function should prompt immediate discontinuation of this drug along with further evaluation.

PMID:
12792250
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center